Patients treated with immune checkpoint inhibitors (ICIs) should be assessed for gastritis if they present with symptoms such as nausea, vomiting, abdominal pain, or melena, since this may require treatment as a complication of immunotherapy, according to research published in The Oncologist.
Researchers searched the medical records of 1712 cancer patients treated with immunotherapy between January 2011 and June 2019 for those who experienced symptoms of gastritis within 3 months of ICI therapy. Twenty-five patients were identified as meeting the inclusion criteria. Of the 25 patients, 20 (80%) were White; 60% (15) were male and 40% (10) were female. The most common types of cancer represented were non-small cell lung cancer (52%) and melanoma (24%).
The researchers determined the most commonly reported symptoms of gastritis were nausea (20 patients [80%]) and abdominal pain (18 [72%]), followed by vomiting (13 [52%]), diarrhea (11 [40%]), melena (11 [44%]), anorexia (5 [20%]) and bloating (3 [12%]). Twelve patients also experienced other ICI-related adverse events, such as colitis (8 [32%]); hepatitis (2 [8%]), arthritis (2 [8%]), pancreatitis (1 [4%]), and nephritis (1 [4%]).
Ninety-six percent (24) of the patients received acid suppression as their initial treatment, and 36% (9) also were given steroids with an initial median dose of prednisone 75 mg. All patients presenting with or at risk of melena received proton pump inhibitors.
Follow-up visits 3 months after the initial presentation showed that 64% (16 patients) had complete resolution of symptoms after treatment for gastritis, with 52% (13 patients) able to resume immunotherapy.
The remaining 12 (48%) patients were not able to resume immunotherapy; however, the researchers noted that this was due to various reasons. ICI-associated gastritis was the culprit for only 1 patient to not resume immunotherapy, despite proton pump inhibitor therapy, multiple rounds of steroids, and repeat endoscopy.
The researchers concluded that steroids may lead to improvement in gastritis symptoms and allow patients to resume ICI therapy. “Therefore, it is important to recognize this complication early based on clinical presentation with help from endoscopy and histology,” they wrote. “Future studies should focus on mechanisms to prevent this complication of therapy and better means of treatment.”
The retrospective nature of the study prevented the researchers from being able to report long-term outcomes for the patients. They also acknowledged that gastritis can be attributed to other causes, such as chemotherapy, radiation, and NSAID use.
Farha N, Faisal MS, Allende DS, et al. Characteristics of immune checkpoint inhibitor-associated gastritis: report from a major tertiary care center. Oncologist. Published online March 11, 2023. doi.org/10.1093/oncolo/oyad031